Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Green Bay, WI

June 20, 2017Marinette County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jun 20, 2017, 11:32 AM CDT for Marinette County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2017, 11:32 AM CDT (16:32 UTC)
Expired
Jun 20, 2017, 12:15 PM CDT
In force
43 min
Issued by
NWS Green Bay, WI

County Marinette County, WI

The radar

The Green Bay radar (KGRB), 92 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS83 KGRB 201632
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
1132 AM CDT TUE JUN 20 2017
 
WIZ011-013-021-073-201715-
Southern Marinette County WI-Northern Oconto County WI-Forest WI-
Northern Marinette County WI-
1132 AM CDT TUE JUN 20 2017

...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CENTRAL 
MARINETTE AND SOUTHEAST FOREST COUNTIES...

At 1131 AM CDT, Doppler radar was tracking scattered showers and 
thunderstorms from Mc Allister and Wausaukee to near Athelstane.
The scattered showers and storms extended westward to near 
Blackwell in southeast Forest County. The showers and thunderstorms
were moving to the southeast around 20 mph. 

Pea size hail and winds in excess of 30 mph will be possible with 
this storm.

Locations impacted include...
Menominee, Crivitz, Wausaukee, Porterfield, Laona, Middle Inlet,
Amberg, Athelstane, Silver Cliff and Blackwell.

LAT...LON 4519 8840 4559 8878 4551 8780 4547 8781
      4544 8786 4541 8785 4535 8789 4536 8787
      4534 8785 4535 8775 4539 8770 4538 8768
      4534 8765 4529 8769 4517 8774 4513 8768
      4513 8760 4514 8758 4513 8754 4511 8754
TIME...MOT...LOC 1627Z 289DEG 18KT 4532 8758 

$$

Eckberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jun 20, 6:34 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 20, 6:34 AM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
634 AM CDT Tue Jun 20 2017

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 343 AM CDT Tue Jun 20 2017

an upper jet moving through cyclonic flow will produce scattered
showers and isolated thunderstorms today, especially across the
southern part of the forecast area. A few of the storms could
produce small hail and gusty winds. Highs today will be a few
degrees below normal due to clouds and scattered showers.

Surface high pressure moves into Wisconsin tonight and should
permit for clear skies and cooler than normal temperatures. Ground
fog is possible in central and northcentral Wisconsin late
tonight.

Wednesday looks to be partly sunny and pleasant as the surface
high drifts off to the east.

.LONG TERM...Wednesday Night Through Monday
Issued at 343 AM CDT Tue Jun 20 2017

Persistent upper ridging to remain locked in place from the
eastern Pacific to the southwest CONUS through at least Saturday
before starting to weaken in response to an upper trough digging
southeast toward British Columbia. There will also be an upper
ridge across the western Atlantic, leaving a progressive upper
trough from the northern Rockies (Friday) to the Great Lakes
(Sunday).This pattern will continue to send periodic systems
across northeast WI, thus timing of these systems continues to
be the main forecast challenge. Temperatures are expected to be
slightly above normal through Friday, then settle below normal
next weekend/Monday as the upper trough arrives.

Showers/thunderstorms are expected to sweep across northeast WI
Wednesday night as a cold front moving into the region, aided by
WAA on a 40 knot southwest low-level jet. While instability
appears marginal at this time, there is strong 0-6km bulk shear
with values ranging from 35-60 knots (highest values north).
Therefore, we will have to watch for a few stronger to severe
storms possible and SPC has placed much of the area in a marginal
risk Wednesday night. Min temperatures to range from the middle to
upper 50s north, upper 50s to lower 60s south.

The cold front is forecast to slow its forward speed and
eventually become more orientated west to east as it encounters
both the upper ridge over the southeast CONUS and a tropical
system over the Deep South. Exactly where this front is situated
on Friday will determine how much precipitation we will see,
primarily over central/east-central WI. The higher shower/
thunderstorm potential will be over about the southern third of
the state, while northern WI should see improving conditions with
a little afternoon sunshine. Max temperatures to be in the middle
70s north-central WI, upper 70s to around 80 degrees elsewhere.

This frontal boundary is expected to slip a little farther south
Thursday night, but not far enough where our southern counties can
avoid a continued chance of mainly rain showers as daytime heating
wanes. Meanwhile, northern WI appears to sit under mostly clear to
partly cloudy skies with a light west wind. Would not be surprised
to see a few locations drop into the upper 40s north-central.
Otherwise, look for min temperatures in the lower 50s north,
middle 50s to around 60 degrees south. Much of Friday appears dry
at the moment as northeast WI to reside between systems. There are
subtle differences among the models with regards to the strength
of a shortwave trough moving across the northern Plains into the
Upper MS Valley by 00z Saturday. The GFS is much more aggressive
with this system compared to the ECMWF, so we will have to see how
this plays out. Max temperatures for Friday should be close to
seasonal normals with lower to middle 70s north, middle to upper
70s south.

This initial shortwave trough to then move across WI Friday night
without much fanfare as forcing/instability are weak and moisture
is lacking. Attention then turns to the main upper trough forecast
to dig across the northern Rockies into the northern Plains on
Saturday. While better forcing to be located well to our west,
onset of WAA with marginal instability could bring showers/storms
back into the forecast, especially by Saturday afternoon.
Increasing clouds with the precipitation threat will limit diurnal
warming with max temperatures Saturday only in the upper 60s to
around 70 degrees north/lakeshore, 70-75 degree range south.

Best chance of seeing showers/thunderstorms appears to be Saturday
night into Sunday as this upper trough shifts east across the
Great Lakes region. That being said, it will not rain all the time
with dry hours in between. Temperatures through the end of the
weekend will remain cool with temperatures similar to Saturday. By
early next week, northeast WI to find itself on the cooler,
cyclonic side of this upper trough which will bring conditions
similar to current conditions of this week. Widely scattered
showers Sunday night will give way to a chance of showers/
afternoon thunderstorms on Monday as instability increases due to
daytime heating. Perhaps a slight uptick on temperatures by Monday
with most locations in the 70-75 degree range (a few upper 70s
possible west of the Fox Valley).
&&

.AVIATION...for 12Z TAF Issuance
Issued at 634 AM CDT Tue Jun 20 2017

an upper level trough will produce scattered showers
and a few thunderstorms as it moves across the region today.The
activity should diminish in the afternoon, and end this evening.
CLear and dry weather is expected tonight and Wednesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......RDM
Hazardous weather outlook, Jun 20, 3:37 AM CDT, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
337 AM CDT Tue Jun 20 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210845-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
337 AM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today, but severe weather is
not expected at this time.

Due to recent heavy rains, many streams and rivers are flowing
faster than normal. Boaters and fishermen should use caution due
to fast flows.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected Wednesday evening into Thursday
morning. There is a marginal risk of severe storms Wednesday
night, mainly southwest of a line from Rhinelander to Green Bay.
Large hail and damaging winds are expected to be the main severe
threats.

Another round of thunderstorms are forecast for Thursday afternoon
into Thursday night as a cold front slowly settles to the south.
There is a marginal risk of severe storms, mainly south of a line
from Marshfield to Green Bay. Large hail and damaging winds are
again the primary threats.

Thunderstorms are possible during the upcoming weekend into early
next week, primarily during the afternoon hours. It is too early
to determine whether any of these storms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today or tonight.

LMZ521-522-541>543-210845-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
337 AM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today, but severe weather is
not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected Wednesday night into Thursday morning.
These storms could produce strong winds and large hail.

Thunderstorms are also forecast for Thursday afternoon into
Thursday night. Strong winds and large hail are again possible.

Thunderstorms are possible during the upcoming weekend into Monday,
but it is too early to tell if they will become severe.

RDM/AK

In the hours before

Special weather statement, Jun 20, 11:32 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1132 AM CDT TUE JUN 20 2017

WIZ011-013-021-073-201715-
Southern Marinette County WI-Northern Oconto County WI-Forest WI-
Northern Marinette County WI-
1132 AM CDT TUE JUN 20 2017

...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CENTRAL
MARINETTE AND SOUTHEAST FOREST COUNTIES...

At 1131 AM CDT, Doppler radar was tracking scattered showers and
thunderstorms from Mc Allister and Wausaukee to near Athelstane.
The scattered showers and storms extended westward to near
Blackwell in southeast Forest County. The showers and thunderstorms
were moving to the southeast around 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Menominee, Crivitz, Wausaukee, Porterfield, Laona, Middle Inlet,
Amberg, Athelstane, Silver Cliff and Blackwell.

LAT...LON 4519 8840 4559 8878 4551 8780 4547 8781
      4544 8786 4541 8785 4535 8789 4536 8787
      4534 8785 4535 8775 4539 8770 4538 8768
      4534 8765 4529 8769 4517 8774 4513 8768
      4513 8760 4514 8758 4513 8754 4511 8754
TIME...MOT...LOC 1627Z 289DEG 18KT 4532 8758

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:54 PM CDTSpecial Weather StatementGRBOconto66 min
Jun 20, 1:42 PM CDTSpecial Weather StatementGRBOconto48 min
Jun 20, 2:55 PM CDTSpecial Weather StatementGRBOconto35 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.